Minnesota, 2011

Tornadoes and Hail in Minnesota, July 4, 2011

July 4, 2011 · NWS FGF · 31 events in 9 counties and zones

By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$115,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota. A cold front over central North Dakota marched to the east, helping to initiate severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 11:52 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 11:52 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT MON JUL 4 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL
BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT.

ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT
TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND
INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM
2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY
DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN
PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK
DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE
WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE
ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY
AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH
MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP
ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS
AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD
EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS
SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS
CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT
CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT.

COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE
THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME
LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW
MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH
PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL
DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER
80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE
INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES.

THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY
THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN
ROCKIES.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES.
UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN
UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT
THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET
REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE
WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED
COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC
PATTERN.

&&

.AVIATION...

MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY
EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA
(SOME STRONG TO SEVERE).

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/TG/GROCHOCINSKI
Hazardous weather outlook, Jul 4, 4:22 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 3:04 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ROCKLAKE                48.79N 99.25W
07/04/2011  E1.00 INCH       TOWNER             ND   PUBLIC

            PENNY TO QUARTER SIZE HAIL FELL IN ROCKLAKE.

&&

GROCHOCINSKI
Local storm report, Jul 4, 3:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 SSE MUNICH            48.64N 98.82W
07/04/2011  E0.88 INCH       CAVALIER           ND   PUBLIC

&&

GROCHOCINSKI
Local storm report, Jul 4, 3:43 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 S ALSEN               48.60N 98.71W
07/04/2011  E1.00 INCH       CAVALIER           ND   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

GROCHOCINSKI

The radar

The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

15 hail, 13 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
July 4, 4:07 PM CST
Where
Kittson County, 0.91 mi W of Noyes
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
49.000, -97.220

The report came from the Canadian Meteorological Service.

Tornado, Kittson

When
July 4, 4:08 PM CST to 4:12 PM CST
Where
Kittson County, St Vincent Jct to 3 mi NW of Humboldt
Rating
EF0
Path length
2 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
48.970, -97.180

This tornado tracked for about two miles to the east-southeast and lifted about three miles northwest of Humboldt. The tornado broke down numerous large tree limbs in shelterbelts. Peak winds were estimated at 85 mph. Wind and wind driven hail contributed to crop damages across central St. Vincent township.

Hail, Kittson

When
July 4, 4:34 PM CST
Where
Kittson County, 0.45 mi W of Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.930, -96.940

Nickel to quarter sized hail was reported.

Hail, Roseau

When
July 4, 5:00 PM CST
Where
Roseau County, 7.57 mi WNW of Badger
Measured
1 in hail
Reported by
Public
Coordinates
48.810, -96.180

Hail, Kittson

When
July 4, 5:05 PM CST
Where
Kittson County, 4.14 mi SSW of Hazelton
Measured
1 in hail
Reported by
Public
Coordinates
48.730, -96.800

Thunderstorm Wind, Roseau

When
July 4, 5:05 PM CST
Where
Roseau County, 2.48 mi NNE of Pelan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.700, -96.340

The wind gust was measured by a NDSU NDAWN mesonet sensor.

Hail, Kittson

When
July 4, 5:17 PM CST
Where
Kittson County, 0.69 mi S of Halma
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -96.620

Thunderstorm Wind, Roseau

When
July 4, 5:18 PM CST
Where
Roseau County, Badger
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.780, -96.020

Trees of 1 to 2 feet in diameter and 60 to 70 feet in height were snapped.

Hail, Roseau

When
July 4, 5:26 PM CST
Where
Roseau County, Badger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.780, -96.020

Hail, Marshall

When
July 4, 5:31 PM CST
Where
Marshall County, Warren
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.200, -96.770

Thunderstorm Wind, Roseau

When
July 4, 5:36 PM CST
Where
Roseau County, 1.94 mi NW of Wannaska
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
48.690, -95.760

The wind gust was measured by a NDSU NDAWN mesonet sensor.

Thunderstorm Wind, Roseau

When
July 4, 5:45 PM CST
Where
Roseau County, 2.38 mi WSW of Wannaska
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.660, -95.780

Trees up to 8 inches in diameter were uprooted or snapped.

Thunderstorm Wind, Roseau

When
July 4, 5:47 PM CST
Where
Roseau County, 0.69 mi S of Wannaska
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.660, -95.730

Trees up to 12 inches in diameter were snapped.

Thunderstorm Wind, Marshall

When
July 4, 6:03 PM CST
Where
Marshall County, 2.84 mi ESE of Gatzke
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
48.420, -95.720

The wind gust was measured by a MNDOT RWIS sensor along highway 89.

Hail, Polk

When
July 4, 6:17 PM CST
Where
Polk County, 4.63 mi E of Euclid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.970, -96.530

Hail, Polk

When
July 4, 6:19 PM CST
Where
Polk County, 1.46 mi SSE of Euclid
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -96.620

Hail, Polk

When
July 4, 6:25 PM CST
Where
Polk County, 0.46 mi E of Euclid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.970, -96.620

Hail, Polk

When
July 4, 7:05 PM CST
Where
Polk County, 2.7 mi ENE of Gentilly
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
47.820, -96.400

The hail fell in drifts across a farmyard and left divots in a cedar deck.

Tornado, Polk

When
July 4, 7:05 PM CST to 7:09 PM CST
Where
Polk County, 2.31 mi SW of Gentilly to 2 mi SW of Gentilly
Rating
EF0
Path length
1 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
47.780, -96.490

This weak tornado tracked for about a mile to around two miles southwest of Gentilly. Several large tree limbs were torn down, three trees were partially uprooted at a farmstead, and a few large tree limbs were torn down in a shelterbelt. Damage indicated peak winds of about 80 mph.

Thunderstorm Wind, Beltrami

When
July 4, 7:15 PM CST
Where
Beltrami County, 2.87 mi ENE of Redlake
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.880, -94.970

Several large tree branches and tree limbs were broken down by the winds. Some shingles were also blown off a house.

Hail, Polk

When
July 4, 7:19 PM CST
Where
Polk County, Nielsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.530, -96.820

Hail, Norman

When
July 4, 7:51 PM CST
Where
Norman County, 4.26 mi E of Shelly
Measured
1.25 in hail
Reported by
Public
Coordinates
47.480, -96.740

Several quarter to half dollar sized hail fell.

Hail, Norman

When
July 4, 7:55 PM CST
Where
Norman County, 3.12 mi ENE of Shelly
Measured
1.5 in hail
Reported by
Public
Coordinates
47.490, -96.770

Tornado, Norman

When
July 4, 7:55 PM CST to 7:58 PM CST
Where
Norman County, 3.12 mi ENE of Shelly to 4 mi ENE of Shelly
Rating
EF0
Path length
1.5 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
47.490, -96.770

This tornado tracked for about 1.5 miles to around four miles east-northeast of Shelly. A couple of mature trees were snapped off and numerous smaller branches were spread around in a farmyard. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Norman

When
July 4, 8:45 PM CST
Where
Norman County, 7.04 mi E of Perley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.180, -96.670

The wind gust was measured by a NDSU NDAWN mesonet sensor.

Hail, Clay

When
July 4, 9:35 PM CST
Where
Clay County, 1.46 mi NNW of Downer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.770, -96.490

Very heavy rain fell along with a few dime to penny sized hail.

Hail, Clay

When
July 4, 9:40 PM CST
Where
Clay County, 1.46 mi SSE of Downer
Measured
2.5 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
46.730, -96.470

The hail was described as being the size and shape of pears. Wind and wind driven hail completely flattened nearby crops in elkton township.

Thunderstorm Wind, Clay

When
July 4, 9:45 PM CST
Where
Clay County, 3.79 mi E of Barnesville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.650, -96.350

Wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
July 4, 9:45 PM CST
Where
Clay County, 0.84 mi NW of Rollag
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.740, -96.240

A couple of trees fell onto a camper trailer in the city park.

Thunderstorm Wind, Wilkin

When
July 4, 10:07 PM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured by a MNDOT RWIS sensor along Interstate 94.

Thunderstorm Wind, Grant

When
July 4, 10:52 PM CST
Where
Grant County, 0.69 mi N of Wendell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.040, -96.100

A few large tree branches and tree limbs were broken down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314208, 331775, 314209, 314210, 314211, 331776, 314212, 314213, 314214, 314215, 331777, 314216, 314217, 331778, 314218, 314219, 314220, 314221, 331779, 331780, 314222, 314223, 314224, 331781, 331782, 314225, 331783, 314226, 331784, 314228, 331785.